symptoms of OD on Xanax

It is very common for someone who is going through a particularly stressful life event to rely on Xanax (alprazolam) to help smooth out the edges.  Xanax is a go-to medication that is prescribed for individuals struggling with anxiety or panic disorder.  By slowing down the central nervous system and reducing the abnormal excitement levels in the brain, Xanax delivers fast relief with its calming effects.

Xanax is highly addictive, as are all benzodiazepines, because tolerance ramps up quickly. The problem occurs when the individual begins to abuse the drug, taking it more often than prescribed or in higher doses.  A Xanax becomes the first line defense to manage any and all stressful moments as well as a sleep disorders.

New evidence provided by the British Journal of Clinical Pharmacology shows that Xanax may be significantly more toxic than other drugs in the benzo class, especially in older individuals.  For this reason it is helpful to be aware of the symptoms of OD on Xanax so swift medical intervention can take place in the event of an overdose.

Risk Factors For Xanax Overdose

While there are some unseen factors that can determine is someone will become an addict, when it comes to Xanax addiction several risk factors can significantly increase the chances of becoming dependent on the drug.  The most common risk factor involves polysubstance use, or the using of multiple drugs or alcohol, with Xanax being one of them.  People who abuse Xanax for a recreational high may combine the drug with other benzos, opioids, and alcohol, creating a potentially lethal cocktail.  Oftentimes, symptoms of OD on Xanax are the first warning before the individual loses their life.  Death results from taking a combination of sedative inducing drugs that impact the person’s ability to breathe, leading to suffocation.

Another risk factor for overdose involves the individual’s age.  As people age they do not metabolize drugs or alcohol at the same rate as in younger years, which can lead to a build up of the drug in their system.  In fact, because of recent studies that demonstrate the increased toxicity in adults over the age of 65, doctors now prescribe lower quantities and dosages of Xanax to this demographic.

Yet another risk factor involves increased tolerance to the drug.  As will all drugs, the body will adjust accordingly as it receives consistent input of the drug.  The drug will begin to lose effectiveness at some point, driving the individual to increase their dosing. This can lead to taking a lethal amount of the drug at some point.  Overdose can also occur after a period of abstinence from the drug.  When returning to Xanax use, if the dose level taken is the same as the one when the Xanax was discontinued, the body cannot tolerate it, resulting in overdose.

Symptoms of OD on Xanax

Xanax overdose symptoms can emerge after the drug has been taken in an alternative delivery method.  It may have been crushed or chewed, for example, making it hit the system faster than what is a safe pace.  Symptoms of OD on Xanax might include:

  • Feeling lightheaded
  • Extreme drowsiness
  • Difficulty breathing
  • Profound Confusion
  • Loss of balance
  • Being unresponsive
  • Fainting
  • Coma

Xanax Detoxification

An overdose is a medical emergency that requires immediate action.  Until the first responders arrive, stay with the individual and ensure their airway is clear.  Depending on the level of the overdose emergency, detoxification from Xanax can take place within a hospital setting, where the stomach may need to be pumped (gastric lavage) and other IV infusions are required.

If an individual has not yet experienced an overdose, they should enter a medical detox program where they can safely eradicate the toxins of the drug from their systems under supervised conditions, and begin recovery.  A medical detox involves a tapering off of the drug, and constant monitoring of withdrawal symptoms.  Using various medications, the detox team will manage the symptoms to provide as much comfort as possible during the detox and withdrawal process.

Following the medical detox, the individual will need to participate in active treatment to change the addictive behaviors that have become etched into their brain’s reward system.  This treatment is necessary to to learn how to manage stress and anxiety without resorting to benzos.  Cognitive behavioral therapy is an evidence-based treatment approach that can successfully accomplish this goal, allowing the individual to remain free of this dangerous addiction.

The Treatment Specialist Locates Detox and Treatment for Xanax Addiction

The Treatment Specialist services can be very useful for individuals who need treatment for a Xanax addiction.  The Treatment Specialist offers a free treatment locator service to help you find the best detox and rehab programs to suit your specific needs.  With over a decade of experience in the addiction and mental health industries, The Treatment Specialist has the expertise to safely guide individuals toward life-saving treatment.  For more information about our free services, please contact The Treatment Specialist today at (866) 644-7911.

About the Author

Marissa Katrin Maldonado

Marissa Katrin Maldonado has been working in the field of addiction and behavioral health since 2006. She has been dedicated to helping individuals and families find treatment for addiction, dual diagnosis, mental health, and eating disorder conditions. Marissa received her undergraduate degree in Psychology from San Francisco State University and her Masters Degree in Business Administration with a focus in Management at the University of Redlands, School of Business.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *